Pennsylvania, 2007

Hail and Damaging Wind in Pennsylvania, July 10, 2007

July 10, 2007 · NWS BGM · 2 events in 1 county or zone

A hot and humid airmass remained in place across Northeast Pennsylvania. Scattered afternoon and evening thunderstorms developed, and a few of these became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A hot and humid airmass remained in place across Northeast Pennsylvania. Scattered afternoon and evening thunderstorms developed, and a few of these became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 10, 2:09 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 10, 2:09 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
309 PM EDT TUE JUL 10 2007

.SYNOPSIS...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING IN A WARM AND
HUMID AIRMASS. STORMS WILL DIMINISH WITH SUNSET TONIGHT. HUMID
CONDITIONS WILL RESULT IN PATCHY FOG BY MORNING WITH OVERNIGHT
LOWS IN THE UPPER 60S.

RELIEF WILL BE ON THE WAY WEDNESDAY WITH A COLD FRONT EXPECTED TO
CROSS THE REGION WEDNESDAY NIGHT. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS FRONT. ALTHOUGH IT WILL STILL BE
MUGGY WEDNESDAY...IT WILL NOT BE AS HOT...WITH HIGHS MAINLY IN THE
80S.

ONCE THE FRONT GOES BY...COOLER WEATHER WILL REMAIN INTO THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ISOLD-SCTD STORMS ACROSS FA THIS AFTERNOON PRODUCING SOME SVR WX.
INSTABILITY STILL REMAINS HIGH BUT FORCING WILL BE NIL WITH STORMS
EXPECTED TO DEVELOP ONLY ON LINGERING BOUNDARIES. SFC WARM FNT
LOCATED NORTH OF MOHAWK VALLEY AND MAY PROVIDE MORE OF A FOCUS
THIS EVENING. AMOUNT OF INSTABILITY AND STILL GOOD SHEAR MAY LEAD
TO SOME SVR STORMS OVER NORTH AND EAST EARLY TONIGHT. MOST OF THE
STORMS SHUD DIMINISH AFTER SUNSET.

TEMPS SIMILAR TO LAST NIGHT AND WITH RELATIVELY LITTLE CHG IN
DWPTS...EXPECT PATCHY FOG TO DEVELOP AGAIN...ESPECIALLY IN AREAS
THAT RECEIVE RAINFALL.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
COLD FRONT APPCHG FROM THE WEST. ISOLD SHRAS POSSIBLE BY 12Z
WEDNESDAY ACROSS FAR WRN ZONES IN AREA OF WARM ADVECTION.
CONVECTION EXPECTED TO DEVELOP AHEAD OF BOUNDARY AFTER 18Z. SVR
POTENTIAL WILL DEPEND ON RAIN AHEAD OF THE FRONT AND CLOUD DEBRIS.
SHEAR WILL BE JUST AS STRONG AS TODAY SO POTENTIAL FOR ORGANIZED
STORMS EXIST...SOME POSSIBLY SEVERE.

COLD FRONT PROGGED TO BE CENTERED ACROSS CENTRAL CWA BY 00Z
THURSDAY BEFORE PUSHING OUT BY 12Z. CATEGORICAL POPS PLANNED FOR
WEDNESDAY...TAPERING FROM WEST TO EAST OVERNIGHT INTO THURSDAY
MORNING. COOLER AND DRIER WEATHER WITH HIGHS IN THE 70S AND DWPTS
DROPPING INTO THE 50S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
WESTERN RIDGE/EASTERN TROUGH PATTERN DOMINATES THRU MOST OF THE
PERIOD. LATEST GFS SHOWS ATLANTIC RIDGE BUILDING INTO THE
NORTHEAST BRIEFLY AT THE BEGINNING OF NEXT WEEK BEFORE TROUGHINESS
RETURNS. A COUPLE OF WEAK SYSTEMS MAY BRING CHC FOR PRECIP FRIDAY
AND SUNDAY. TEMPS FOR THE MOST PART EXPECTED TO BE NEAR SEASONAL
NORMS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCATTERED CONVECTION ONCE AGAIN THIS AFTN MAY AFFECT TERMINALS
WITH MVFR OR BRIEFLY LOWER CONDITIONS. HAD ONE AFFECT KRME AROUND
17Z. DUE TO HIT AND MISS NATURE...HAVE INDICATED CB AT MOST
LOCATIONS WITH TEMPO WHERE STORMS ARE CURRENTLY CLOSE.

CONVECTION SHOULD DIE OFF AROUND 00Z THIS EVENING WITH VFR
CEILINGS, BUT MVFR VISBY POSSIBLE DUE TO HZ. INCREASING CLDS
WEDNESDAY MORNING AHEAD OF APPROACHING COLD FRONT. CHCS FOR
CONVECTION INCREASE FROM MORNING INTO THE AFTN...WITH BEST CHC
AFTER NOON. WIDESPREAD CONVECTION EXPECTED IN THE AFTN...MAINLY
AFTER THIS TAF VALID PERIOD.

PREVAILING VFR CONDITIONS EXPECTED THURSDAY THROUGH SUNDAY WITH
CHCS FOR SHRA AND TSRA AGAIN FRIDAY AND SUNDAY THAT MAY BRING
LOWER CONDITIONS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PB
NEAR TERM...PB
SHORT TERM...PB
LONG TERM...JML
AVIATION...JML
Hazardous weather outlook, Jul 10, 12:04 PM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
104 PM EDT TUE JUL 10 2007

NYZ015>018-022>025-044-055-056-062-PAZ038>040-043-044-047-048-072-
111715-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BROOME-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
104 PM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER HOT HUMID DAY IS IN STORE...WITH AFTERNOON HIGHS REACHING
THE LOW TO MID 90S. THE COMBINATION OF HEAT AND HUMIDITY WILL BRING
HEAT INDICES INTO THE UPPER 90S...ESPECIALLY IN HIGHLY
URBANIZED AREAS.

THUNDERSTORMS ARE EXPECTED TO BE FAIRLY ISOLATED IN NATURE THIS
AFTERNOON AND EVENING. HOWEVER...ANY STORM THAT FORMS WOULD HAVE
THE POTENTIAL TO BECOME SEVERE...WITH STRONG WINDS...HAIL...AND
LOCALLY TORRENTIAL RAINFALL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION LATE WEDNESDAY
AND WEDNESDAY NIGHT...WITH WIDESPREAD THUNDERSTORMS ALONG AND
AHEAD OF THIS SYSTEM. SOME OF THESE STORMS MAY BECOME SEVERE...WITH
STRONG WINDS...HAIL...AND LOCALLY HEAVY RAINFALL AGAIN THE PRIMARY
STORM THREATS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NYZ009-036-037-045-046-057-111715-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-DELAWARE-
104 PM EDT TUE JUL 10 2007

...SEVERE THUNDERSTORM WATCH 505 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ANOTHER HOT HUMID DAY IS IN STORE...WITH AFTERNOON HIGHS REACHING
THE LOW TO MID 90S. THE COMBINATION OF HEAT AND HUMIDITY WILL BRING
HEAT INDICES INTO THE UPPER 90S...ESPECIALLY IN HIGHLY
URBANIZED AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION LATE WEDNESDAY
AND WEDNESDAY NIGHT...WITH WIDESPREAD THUNDERSTORMS ALONG AND
AHEAD OF THIS SYSTEM. SOME OF THESE STORMS MAY BECOME SEVERE...WITH
STRONG WINDS...HAIL...AND LOCALLY HEAVY RAINFALL AGAIN THE PRIMARY
STORM THREATS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

PB

In the hours before

Local storm report, Jul 10, 1:03 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
203 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             HOLLAND PATENT          43.24N 75.26W
07/10/2007  E0.88 INCH       ONEIDA             NY   POST OFFICE

&&

PB
Local storm report, Jul 10, 1:34 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     FLOYD                   43.22N 75.35W
07/10/2007                   ONEIDA             NY   BROADCAST MEDIA

            TREES AND WIRES DOWN IN FLOYD

0142 PM     TSTM WND DMG     HOLLAND PATENT          43.24N 75.26W
07/10/2007                   ONEIDA             NY   BROADCAST MEDIA

            TREES AND WIRES DOWN

&&

PB
Local storm report, Jul 10, 1:58 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
258 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     LEE                     43.28N 75.58W
07/10/2007                   ONEIDA             NY   BROADCAST MEDIA

            TREES AND WIRES DOWN.

&&

PB
Special weather statement, Jul 10, 2:04 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 PM EDT TUE JUL 10 2007

PAZ048-102000-
PIKE PA-
304 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF BLOOMING
  GROVE...AND MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PAUPACK AT 310 PM EDT...
  BLOOMING GROVE AND PECKS POND AT 315 PM EDT...
  KIMBLES AT 320 PM EDT...
  LORDS VALLEY AT 325 PM EDT...
  ROWLAND AT 330 PM EDT...
  GREELEY AND WESTCOLANG PARK AT 335 PM EDT...

IF ON OR NEAR LAKE WALLENPAUPACK SEEK SHELTER NOW. GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

MSE
Local storm report, Jul 10, 2:26 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
326 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     SMYRNA                  42.69N 75.57W
07/09/2007                   CHENANGO           NY   TRAINED SPOTTER

            TREES BLOWN DOWN

&&

PB
Local storm report, Jul 10, 3:36 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
436 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     2 NE LACKAWAXEN         41.50N 74.97W
07/10/2007                   SULLIVAN           NY   OTHER FEDERAL

            SEVERAL TREES DOWN AND NICKLE SIZED HAIL IN MAST HOPE
            VILLAGE NORTHEAST OF LACKWAXEN.

0130 PM     TSTM WND DMG     FLOYD                   43.22N 75.35W
07/10/2007                   ONEIDA             NY   BROADCAST MEDIA

            TREES AND WIRES DOWN IN FLOYD

0142 PM     HAIL             1 W ELDRED              41.53N 74.92W
07/10/2007  E0.88 INCH       SULLIVAN           NY   PUBLIC

0142 PM     TSTM WND DMG     HOLLAND PATENT          43.24N 75.26W
07/10/2007                   ONEIDA             NY   BROADCAST MEDIA

            TREES AND WIRES DOWN

0152 PM     HAIL             HOLLAND PATENT          43.24N 75.26W
07/10/2007  E0.75 INCH       ONEIDA             NY   PUBLIC

0159 PM     HAIL             HOLLAND PATENT          43.24N 75.26W
07/10/2007  E0.88 INCH       ONEIDA             NY   POST OFFICE

0225 PM     TSTM WND DMG     LEE                     43.28N 75.58W
07/10/2007                   ONEIDA             NY   BROADCAST MEDIA

            TREES AND WIRES DOWN.

&&

MSE

The radar

The Binghamton radar (KBGM), 93 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lackawanna

When
July 10, 4:10 PM EST
Where
Lackawanna County, 1.38 mi S of Scranton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.400, -75.670

Numerous reports of trees down in the metro area.

Hail, Lackawanna

When
July 10, 4:15 PM EST
Where
Lackawanna County, 1.38 mi S of Scranton
Measured
1 in hail
Reported by
Public
Coordinates
41.400, -75.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46552, 46551.